11 Mar

Fevers and Your Child – What You NEED to Know!

It’s common for children to get a fever every now and again. Although it may be alarming as a parent, these high fevers are actually beneficial and informative, because it means your child has a strong immune response and that they’re able to fight off pathogens. A fever won’t be internally harmful until it reaches a temperature over 108⁰F.

Seizures caused by temperatures below 108⁰F are called febrile (fever) seizures. Giving a child Tylenol due to a seizure isn’t always necessary. When speaking about an otherwise healthy child, it is completely safe to have a febrile seizure.

Worried parents often give their children Tylenol before a fever has even occurred, when in fact a high temperature is not considered a fever until over 100.4⁰F. A child’s temperature can be taken with an ear, temporal or rectal thermometer. If you’re using an oral thermometer, a fever is considered anything above 100⁰F.

When you’re trying to manage your child’s fever, the way your child looks and feels is the most important aspect to focus on. A child that feels and looks sick is sick. You don’t want to rush on giving them Tylenol when they have a fever because your child will eventually beat their fever without the use of medication. This occurs because the brain has a set-point at which the body’s temperature will not raise any higher and therefore every fever caps off.

Parents tend to give their children Tylenol when they have fevers. Tylenol contains acetaminophen which is a toxin to the liver. Acetaminophen is a leading cause of liver failure around the world. It is actually more common for acetaminophen to cause sudden liver failure than it is for viral hepatitis.

In attempts of clearing acetaminophen out of the body, the liver converts it to a substance called NAPQI. Since NAPQI is also toxic, it requires a lot of an antioxidant called glutathione to reduce its toxicity. Glutathione is a very important endogenous (produced within the body) antioxidant because its job is to act as a scavenger, searching the body for free radicals to destroy them. NAPQI uses large amounts of glutathione, leading to an excess build-up of free radicals in the body. A build-up of free radicals within the body causes damage to cells and DNA. With a lack of gluthathione and a large amount NAPQI, there’s a lot of stressed placed on the liver. With repeated occurrences like this, liver cell damage, liver cell death, liver failure or all of the above might happen.

In adults, the liver is a fairly resilient organ. If children or individuals with preexisting liver damage consume large doses of acetaminophen it can lead to more liver cell death or liver failure. In comparison to other over the counter medications, acetaminophen has a much lower daily recommended limit. So read labels carefully and use your best judgement!

Share this

Leave a reply